Nebraska, 2023

Hail in Nebraska, July 4, 2023

July 4, 2023 · NWS CYS · 2 events in 1 county or zone

An isolated severe storm tracked across portions of Scotts Bluff and Banner counties during the mid-afternoon on 7/4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated severe storm tracked across portions of Scotts Bluff and Banner counties during the mid-afternoon on 7/4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Tue Jul 4 2023

.SHORT TERM...(Rest of Today through Wednesday)
Issued at 212 PM MDT Tue Jul 4 2023

Key Impact Messages:

1) Severe weather expected along and south of the North Platte
River valley this afternoon and evening.

2) Widespread areas of dense fog will be possible along the I-80
corridor from the Summit to Sidney this evening.

3) Cooler temperatures for areas east of the Laramie Range
expected on Wednesday.

Hazard Discussion: A Severe Thunderstorm Watch has been issued for
parts of SE Wyoming and the southern Nebraska Panhandle. Rounds to
severe thunderstorms are expected to develop and move east across
the region this afternoon and into the evening. The first round
has moved through Cheynne where a wind gust of 60 mph was reported
and discrete thunderstorms was located in Goshen county. Strong
damaging winds and large hail will be the primary hazards.

Discussion: Tonight will have a late ending timeframe of showers
and thunderstorms, but most of the rainfall should dissipate by
6Z. Lingering light rains showers can be expected through 12Z or
later. As we transition from the severe weather hazards on Tuesday
afternoon and evening, we will have another topic to worry about:
Dense Fog and much colder temperatures. Surface high pressure over
the northern Plains, very strong CAA, and lingering moisture will
cause significant upslope flow to occur east of the Laramie Range.
700mb temperatures by 12Z Wednesday will range from 0C to 5C east
of the Laramie Range. There will be easterly flow heading upslope
across the NE Panhandle and southeast WY. CAMs are pinging very
low visibilities and pesky clouds to linger potentially all of
Wednesday, with the highest impacts located from the I-80 Summit
towards the southern NE Panhandle of Kimball and Cheyenne County.
It is highly likely we will need Dense Fog headlines issued for
portions of Wednesday should there be locally heavy rainfall and
the upslope flow regime occur on Wednesday. Daytime highs east of
the Laramie Range may not reach 50 degrees in Laramie County from
approximately the I-80 Summit to Pine Bluffs. Have gone with a
conservative approach and kept daytime highs in the 50s for the
I-80 corridor. Overall, it will be a very cool and dreary day for
locations south of the North Platte River Valley toward the state
border. Further to the west of the I-80 summit, there will be WAA
and eventual daytime clearing. Conditions will be much different
as afternoon sunshine is possible for Carbon and western Albany
County. All of this being said, we could easily see several areas
with record low daytime maximums on Wednesday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 212 PM MDT Tue Jul 4 2023

Medium to Long Range forecast looks on track so minimal changes
were made past Friday. Models still indicate an unsettled weather
pattern with below average temperatures for the bulk of the medium
range forecast period. Quasi-zonal flow with periods of northwest flow
aloft will dominate the weather pattern through the weekend. All
models show a potent (for July) 70 to 90 knot jet near the
Colorado and Wyoming border late this week through the weekend
with locally higher maxima associated with individual shortwave
disturbances moving east embedded in the mean flow. These jet
streaks will likely result in periods of enhanced upper level
difluence over eastern Wyoming and wester Nebraska, which will
likely lead to enhanced convective activity when the timing lines up
with the afternoon and evening hours. Primary concern late this week
will be the potential for severe weather on Thursday. Plentiful 0-
6km shear over 40 knots, high CAPE, and moisture convergence
over/near the Laramie Range are supportive of severe thunderstorms
across southeast Wyoming and western Nebraska...mainly along and
east of the Laramie Range. Agree with SPC's Slight Risk for the area
on Thursday with all modes of severe weather possible, including a
few tornadoes given low LCL's and 0-2 km shear within an area of
enhanced SBCAPE in the boundary layer. This is all in addition to
every model lining up with good upper level dynamic forcing due to a
jet couplet across the area with strong upper level diffluence noted
around 00z Friday. Increased POP slightly on Thursday up to 45
percent, but believe coverage of thunderstorms will be limited to
scattered, at best, with discrete cells until the evening hours.

Friday and Saturday will be similar with a continuation of
showers and thunderstorms each day. Jet energy will remain aloft
as a frontal boundary/convergence boundary sets up along the
Laramie Range. This will result in cool easterly flow along and
east of the Laramie Range with westerly flow across Carbon and
most of Albany Counties. High temperatures will remain below
seasonal averages (around 80 to 88 degrees from west to east) with
highs in the mid 70s to low 80s. Believe a few of the models are
trying to dry out the area too much in this pattern due to the
westerly flow aloft, so increased POP above NBM and consensus
blends. Will have to keep an eye on severe weather both these
afternoons also due to strong 0-6km shear and ample low to
midlevel instability.

As we head into the extended portion of the forecast for late next
weekend into early next week, models are trending a little bit
drier as a developing ridge axis amplifies across the eastern
Great Basin region and slides east, resulting in some dry air
entrainment and gradually increasing temperatures. Will continue
with the general trend of lowering POP and increasing temperatures
back above normal, but will do so cautiously as long range models
recently have typically backed off these trends once they enter day
4 or 5. However, there is better ensemble support for a warmer and
drier pattern arriving for the second week of July. Kept a slight
chance for thunderstorms along and east of the I-25 corridor each
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1119 AM MDT Tue Jul 4 2023

Very tricky aviation forecast this afternoon with multiple rounds
of showers and thunderstorms. The ongoing cloud cover is adding
additional uncertainty to the strength of thunderstorms we will
experience across mainly southeast Wyoming, but possibly into the
Nebraska panhandle as well later this afternoon/evening. Following
the showers and thunderstorms, there is high confidence in IFR to
LIFR CIGS with areas of dense FG across southeast Wyoming. There
is less confidence in FG in the Nebraska panhandle, but those TAF
terminals will at least experience IFR CIGS.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Tue Jul 4 2023

Chance for wetting convective rains across eastern Wyoming and the
Nebraska Panhandle this afternoon and again on Thursday. In
between these days will be a cool and wet Wednesday for areas east
of the Laramie Range. Daily rain chances will remain in the
forecast through the week and before the pattern begins to dry out
with warming temperatures by the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...LK
AVIATION...LK
FIRE WEATHER...AW
Hazardous weather outlook, Jul 4, 3:22 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MDT Tue Jul 4 2023

NEZ019>021-WYZ103>115-051030-
Scotts Bluff County-Banner County-Morrill County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
422 AM MDT Tue Jul 4 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected to develop along and behind
a strong cold front today. Some of the thunderstorms could be
strong to even severe. The primary hazards will be wind gusts in
excess of 60 mph and hail of 1 inch in diameter or larger.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Patchy fog is possible Wednesday morning. Visibility less than one
mile at times is possible.

Record low morning temperatures are possible for Wednesday night
into Thursday morning.

Daily chances for showers and thunderstorms exists for the
remainder of the extended forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.

NEZ002-003-095-096-WYZ101-102-051030-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
422 AM MDT Tue Jul 4 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected to develop along and behind
a strong cold front today. An isolated thunderstorm could be
strong to potentially severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Record low morning temperatures are possible for Wednesday night
into Thursday morning.

Daily chances for showers and thunderstorms exists for the
remainder of the extended forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.

NEZ054-055-WYZ116>119-051030-
Kimball County-Cheyenne County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
422 AM MDT Tue Jul 4 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will move south across the area today. The
potential for strong to severe thunderstorms exists this
afternoon and evening. The primary hazards will be wind gusts in
excess of 60 mph and hail of 1 inch in diameter or larger.

Lingering moisture, rain showers, and easterly winds from an
approaching surface high pressure will cause dense fog to occur
along the Interstate 80 corridor from the I-80 Summit to
potentially eastern Cheyenne County. The primary hazards will be
visibilities less than one mile at times in the patchy, dense fog
that occurs.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Patchy, dense fog is anticipated on Wednesday. Visibility less
than one mile is possible through the afternoon hours.

Record low morning temperatures are possible for Wednesday night
into Thursday morning.

Daily chances for showers and thunderstorms exists for the
remainder of the extended forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area today, spotters are encouraged to report any hail, wind, or
tornadoes to the National Weather Service.

BW

In the hours before

Special weather statement, Jul 4, 12:18 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Tue Jul 4 2023

WYZ108-116>119-042000-
South Laramie Range WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
118 PM MDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southeastern Albany,
southwestern Goshen and western Laramie Counties through 200 PM
MDT...

At 118 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Horse Creek to near Crystal Lake Campground to
Virginia Dale. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, South Greeley, Vedauwoo, Federal, Crystal Lake Reservoir,
Pumpkin Vine, Crystal Lake Campground, Vedauwoo Campground, Buford,
North Crow Campground, Granite Springs Reservoir, Ranchettes, Granite
Springs Campground, Warren AFB, Frontier Park, Whitaker, North
Cheyenne, Horse Creek, Warren Af Base and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 41.
 Interstate 80 in Wyoming between mile markers 329 and 377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10541 4151 10533 4163 10452 4119 10450
      4100 10465 4100 10552
TIME...MOT...LOC 1918Z 262DEG 40KT 4143 10518 4114 10517 4093 10533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kubelka
Special weather statement, Jul 4, 12:58 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Tue Jul 4 2023

WYZ117>119-042030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
158 PM MDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southeastern Laramie
County through 230 PM MDT...

At 157 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Whitaker to 6 miles east of
South Greeley to near Carr. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, South Greeley, Hillsdale,
Ranchettes, North Cheyenne, Gun Barrel, Carpenter, Fox Farm-College
and South Greeley High.

This includes Interstate 80 in Wyoming between mile markers 362 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10488 4109 10482 4142 10479 4149 10406
      4100 10406
TIME...MOT...LOC 1957Z 270DEG 49KT 4139 10464 4109 10468 4087 10485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Kubelka
Local storm report, Jul 4, 1:39 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
239 PM MDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Hail             6 S Fort Laramie        42.13N 104.52W
07/04/2023  M1.75 inch       Goshen             WY   Emergency Mngr

            Emergency Manager reported golf ball sized
            hail.

&&
Local storm report, Jul 4, 2:00 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
300 PM MDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             9 SSE Torrington        41.95N 104.11W
07/04/2023  M1.00 inch       Goshen             WY   Emergency Mngr

            Emergency manager reports quarter sized
            hail.

&&
Local storm report, Jul 4, 2:07 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
307 PM MDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             5 W Lyman               41.92N 104.13W
07/04/2023  M1.75 inch       Goshen             WY   Public

&&

AW

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 4, 2:07 PM MST
Where
Scotts Bluff County, Lyman
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -104.040

The public reported quarter sized hail in Lyman.

Hail, Scotts Bluff

When
July 4, 2:36 PM MST
Where
Scotts Bluff County, 4.14 mi SE of Janise
Measured
1.25 in hail
Reported by
Public
Coordinates
41.810, -103.940

Half-dollar sized hail was reported by the public 9 miles of SE of Lyman via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108648, 1108661.